Florida, 2009Damaging Wind and Lightning Strikes in Florida, August 7, 2009
August 7, 2009 · NWS TBW · 4 events in 1 county or zone
High pressure ridging across the area allowed for afternoon and evening thunderstorms to develop along sea breeze and outflow boundaries causing strong gusty winds and numerous lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure ridging across the area allowed for afternoon and evening thunderstorms to develop along sea breeze and outflow boundaries causing strong gusty winds and numerous lightning strikes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 7, 12:33 PM EST, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 7, 12:33 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
133 PM EDT FRI AUG 7 2009
.SHORT TERM (TONIGHT-SUNDAY)...AN UPPER LEVEL TROUGH CONTINUES TO
PUSH OFF THE ATLANTIC COAST AS A BROAD RIDGE OVER TEXAS BUILDS
EAST IN THE TROUGHS WAKE. AT THE SURFACE...A WEAK SFC TROUGH IS
MOVING NORTHWEST THROUGH THE NORTH CENTRAL GOMEX. BEHIND THIS
TROUGH PLENTY OF CLOUDS WITH A FEW SHOWERS AND THUNDERSTORMS
EXTEND FROM OUR OFF SHORE COASTAL WATERS TO OUR INTERIOR COUNTIES.
THIS EXCESS CLOUD COVER IS HELPING TO KEEP OUR DAILY MAX TEMPS
DOWN THIS AFTERNOON. THEREFORE HAVING A TOUGH TIME GETTING SEA
BREEZE CONVECTION STARTED ALONG THE COAST. THE SOUNDING THIS
MORNING CAME IN RELATIVELY UNSTABLE SO STILL EXPECTING SOME STORMS
THIS AFTERNOON IF ENOUGH BREAKS IN THE CLOUD COVER CAN HELP BUMP
TEMPS UP A COUPLE DEGREES AREAWIDE. STILL FEEL THAT THE NATURE
COAST COULD SEE THE BEST COVERAGE AS DEEP MOISTURE FROM THE GULF
CONTINUES TO BE DRAWN TO THE NORTHWEST.
BY TOMORROW...THE BROAD UPPER LEVEL RIDGE OVER TEXAS BEGINS TO
BUILD IN OVER THE SOUTHEAST. SURFACE HIGH PRESSURE IN THE ATLANTIC
DRIFTS FURTHER WEST WHILE THE RIDGE AXIS MIGRATES OVER THE
PANHANDLE. HAVE DECIDED TO LOWER POPS BY 10 PERCENT OVER LAND
GIVEN THE FACT THAT WE APPEAR TO GOING INTO A DEEP RIDGING
PATTERN. ENOUGH MOISTURE SEEMS TO LINGER OVER THE AREA SO STILL
EXPECT SOME SEA BREEZE CONVECTION TO DEVELOP IN THE AFTERNOON
ALONG THE COAST AND DRIFT INLAND NEAR THE I 75 CORRIDOR.
FOR SUNDAY...SAME BASIC PATTERN OVER THE REGION WILL HELP KEEP
CONVECTION LIMITED TO THE POSITION OF THE SEA BREEZE. PRESSURE
GRADIENT APPEARS TO TIGHTEN SLIGHTLY THROUGH SUNDAY EVENING SO
SEA BREEZE CONVECTION MAY HAVE A HARDER TIME DRIFTING EAST OF I
75.
WITH HIGH PRESSURE BUILDING IN...EXPECTING DAY MAX TEMPS TO CLIMB
SLIGHTLY ABOVE CLIMO FOR AREAS OUTSIDE OF PERSISTENT CONVECTION.
.LONG TERM...EXTENDED RANGE FORECAST MODELS CONTINUE TO BE IN
GENERAL AGREEMENT. EARLY IN THE EXTENDED PERIOD ON SUNDAY WILL
BEGIN WITH A STRONG H5 RIDGE CENTERED ATOP THE SOUTHEASTERN CONUS.
THE RIDGE WILL UNDERGO A SOUTHWARD SUPPRESSION AND WEAKENING AS A
STRONG TROUGH SLIDES ACROSS THE MIDWEST. BY MONDAY NIGHT THE RIDGE
WILL HAVE WEAKENED BY SEVERAL DM AND H5 HEIGHT TRENDS SHOW A
STEADY FALL THROUGH MID WEEK. THE SURFACE RIDGE AXIS WILL ALSO
GRADUALLY SLIDE SOUTH AND WILL FAVOR A SOUTHEASTERLY SYNOPTIC FLOW
ACROSS THE CENTRAL PENINSULA. THIS WILL ALLOW FOR A TYPICAL
SUMMERTIME PATTERN THAT FAVORS SEA BREEZE COLLISIONS AND
ASSOCIATED TSTM DEVELOPMENT. EARLIER FORECAST POPS HANDLED THIS
WELL SO WILL NOT CHANGE THE IDEA OF HIGHEST POPS IN THE
CLIMATOLOGICALLY FAVORED REGIONS FOR BOUNDARY COLLISION ALONG AND
WEST OF I-75. MESOSCALE FEATURES SHOULD ALSO GUIDE STORM CHANCES
AS THE SYNOPTIC PATTERN REMAINS WEAK UNDER THE EXPANSIVE RIDGE.
TEMPERATURES IN THE EXTENDED WILL FAVOR CLIMATOLOGY AS PREVIOUS
FORECAST INDICATED. ALMOST NO AIRMASS CHANGE IS EXPECTED THROUGH THE
EXTENDED PERIOD WITH UPPER LEVEL RIDGE IN PLACE AND H8 TEMPS RUNNING
+16 TO +18C WHICH WILL FAVOR HIGHS IN THE LOW TO MID 90S COASTAL
AREAS AND MID TO UPPER 90S INLAND. MESOSCALE FEATURES WILL CONTINUE
TO CONTROL DAILY MAX TEMPERATURES WITH WEAK SYNOPTICS FAVORING MORE
EXTENSIVE SEA BREEZE COVERAGE. NIGHTTIME LOWS IN THE MIDDLE 70S
GENERALLY AS DEWPOINTS WILL REMAIN HIGH.
&&
.AVIATION...VFR CONDITIONS LOOK LIKELY TO CONTINUE THROUGH THIS TAF
PERIOD. STORM DEVELOPMENT HAS BEEN QUITE SCATTERED THIS AFTERNOON AS
THE EXPANSIVE MID AND UPPER CLOUDS HAMPERED DEVELOPMENT. WILL EXPECT
STORM COVERAGE TO INCREASE THIS AFTERNOON WITH SUN BREAKING OUT.
STILL WILL HANDLE WITH CB OR VCTS SINCE COVERAGE IS WIDELY
SCATTERED. STORMS SHOULD DISSIPATE IN THE 01-03Z WINDOW WITH SKIES
REMAINING BKN WITH MID LEVEL CLOUDS. WINDS LIGHT AND VARIABLE WITH
DAILY SEABREEZE EXPECTED.
&&
.MARINE...UPPER LEVEL RIDGING WILL BUILD OVER THE SOUTHEAST BY
TOMORROW AFTERNOON AS THE SURFACE RIDGE AXIS SETTLES IN OVER THE
PANHANDLE. THE DEEP RIDGING WILL HELP REDUCE OVERALL STORM
COVERAGE OVER THE GULF WATERS. WEAK EAST SOUTHEASTERLY FLOW WILL
PERSIST WITH AN AFTERNOON SEA BREEZE CIRCULATION THROUGH TOMORROW.
FLOW WILL GRADUALLY INCREASE TO 10-13 KT IN THE OFF SHORE WATERS BY
SUNDAY AS THE PRESSURE GRADIENT TIGHTENS OVER THE EASTERN GULF.
&&
.FIRE WEATHER...NO FIRE WX CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 93 76 92 / 20 40 20 40
FMY 76 95 75 94 / 20 40 20 40
GIF 76 95 74 94 / 20 30 20 30
SRQ 76 93 75 91 / 20 40 20 40
BKV 73 95 72 93 / 20 40 20 40
SPG 80 92 78 91 / 20 40 20 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...35/JOHNSON
Hazardous weather outlook, Aug 7, 3:37 AM EST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
437 AM EDT FRI AUG 7 2009
FLZ039-042-043-048>052-055>057-060>062-065-072045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
437 AM EDT FRI AUG 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
EXPECT LATE MORNING AND AFTERNOON SCATTERED THUNDERSTORMS AGAIN
TODAY WITH PERIODS OF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE NATURE COAST COUNTIES. MAIN HAZARDS WILL BE STRONG AND GUSTY
WINDS... FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALIZED
FLOODING WITH THE HEAVIEST DOWNPOURS.
REMEMBER...WHEN THUNDER ROARS GO INDOORS. WAIT AT LEAST 30 MINUTES
AFTER THE LAST RUMBLE WAS HEARD BEFORE GOING BACK OUTSIDE.
...EXCESSIVE HEAT IMPACT...
HIGH HUMIDITY AND TEMPERATURES IN THE LOWER TO MID 90S WILL
COMBINE TO PRODUCE HEAT INDEX VALUES OF 100 TO 105 DEGREES
TODAY...MAINLY OVER INTERIOR AND SOUTHERN AREAS. DRINK PLENTY OF
WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND LIGHT COLORED
CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING OR EVENING
HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE EACH DAY BRINGING
PERIODS OF HEAVY RAIN...GUSTY WINDS AND DEADLY LIGHTNING.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
REYNES
Thunderstorm Wind, Pinellas
- When
- August 7, 6:10 PM EST
- Where
- Pinellas County, 0.61 mi WSW of South Pasadena
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 27.746, -82.759
Gusty winds estimated at 50mph caused damage to a carport.
Lightning, Pinellas
- When
- August 7, 6:50 PM EST
- Where
- Pinellas County, 1.73 mi SSW of Kenneth City
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 27.789, -82.725
Lightning struck a Toys R Us store and caused minor damage.
Lightning, Pinellas
- When
- August 7, 7:07 PM EST
- Where
- Pinellas County, 0.19 mi ENE of Coachman
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 27.971, -82.727
Lightning struck an apartment building causing minor damage.
Lightning, Pinellas
- When
- August 7, 7:19 PM EST
- Where
- Pinellas County, 0.62 mi SW of South Pasadena
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 27.744, -82.758
Lightning struck the Delacado Resort on Sunset Beach and caused minor damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 7, 2009$453,000 · 3 in hail · 15 events
- Flash Flooding and Hail in Wisconsin, August 7 to 8, 2009$265,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Wyoming, August 7 to 8, 2009$200,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Wyoming, August 7 to 8, 20091 injured · $103,000 · 2.5 in hail · 10 events
- Hail and Damaging Winds in Montana, August 7, 20091.75 in hail · 19 events
- Hail in North Dakota, August 7, 2009$15,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Georgia, August 7, 2009$2,000 · 1 in hail · 3 events
- Damaging Winds in Maine, August 7, 200952 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20092 events
- Hail in Wyoming, August 7, 20091.75 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 7, 20091 event
- Waterspout in Lake Erie, August 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191800, 191794, 191798, 191799.